Kentucky, 2013Damaging Wind in Kentucky, May 21, 2013
May 21, 2013 · NWS PAH · 1 event in 1 county or zone
A bowing line of thunderstorms moved rapidly east across western Kentucky, producing strong winds and isolated wind damage. The storms occurred in a moist southwest wind flow ahead of a cold front over Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing line of thunderstorms moved rapidly east across western Kentucky, producing strong winds and isolated wind damage. The storms occurred in a moist southwest wind flow ahead of a cold front over Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 21, 5:32 PM CST, 37 minutes earlier.
Area forecast discussion, May 21, 5:32 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT TUE MAY 21 2013
.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAF ISSUANCE
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT TUE MAY 21 2013
A VERY COMPLEX SITUATION DURING THE NEXT 24-36 HOURS.
SEVERAL GROUPS OF THUNDERSTORMS GOING ON TO OUR SOUTH WHILE ISOLATED
STORMS HAVE DEVELOPED OVER SOUTHEAST MISSOURI AND FAR WESTERN
KENTUCKY.
THE MAIN SHORT WAVE AND MAIN BAND OF THUNDERSTORMS...CURRENTLY
OVER EASTERN OKLAHOMA...WILL ARRIVE IN THE WESTERN SECTIONS THIS
EVENING AND SHOULD BE NEAR THE MISSISSIPPI RIVER BY MIDNIGHT. HIGH
RESOLUTION MODELS PRODUCE DIFFERENT SCENARIOS...ONE OF WHICH IS TO
TAKE THE MAIN AREA OF THUNDERSTORMS SOUTH. HOWEVER...STILL LOOKS
LIKE A GOOD CHANCE OF STORMS ACROSS AT LEAST THE SOUTHERN SECTIONS
TONIGHT. PRECIPITABLE WATER VALUES OVER 1.5 OVER MOST OF THE
SOUTHERN SECTIONS CURRENTLY. AS WAVES OF STORMS MOVE THROUGH THERE
ARE HINTS OF SOME REGENERATION OVER WESTERN KENTUCKY TONIGHT. SO
HEAVY RAINFALL HAS BEEN ADDED TO THE GRIDS.
CHANCES OF SEVERE WEATHER ARE NOT CLEAR. ISOLATED SEVERE LATE
THIS AFTERNOON AND EARLY EVENING. STORMS MAY RAMP UP AGAIN AROUND
MIDNIGHT AS A LOW LEVEL JET STREAK DEVELOPS OVER WEST KENTUCKY AT
06Z HOWEVER CAPE VALUES WILL BE LESS THAN 1000 J/KG. WILL HAVE THE
EVENING SHIFT KEEP A CLOSE EYE ON THIS SITUATION.
STORMS SHOULD MOVE GENERALLY EAST TOMORROW AND AS STORMS WEAKEN
IN THE MORNING...SOME SUNSHINE MAY CREATE SOME BETTER INSTABILITY
OVER THE EASTERN SECTIONS DURING THE AFTERNOON. SPC HAS PUT THE
AREA IN A SLIGHT RISK.
WE MOVE ALL OF THE PRECIPITATION OUT BY 06Z THURSDAY...BUT BRING
BACKS SHOWERS AND A FEW STORMS WITH A WAVE MOVING IN FROM THE
PLAINS DURING THE DAY ON THURSDAY. THESE WILL MAINLY BE OVER THE
SOUTHERN SECTIONS. MUCH LOWER DEW POINTS COME IN BEHIND THIS
SHORTWAVE WITH UPPER 40S DEW POINTS BY FRIDAY MORNING.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 245 PM CDT TUE MAY 21 2013
MODELS SHOW HIGH PRESSURE BUILDING SOUTH OUT OF CENTRAL/EASTERN
CANADA FRIDAY INTO FRIDAY NIGHT. THIS WILL LEAD TO DRY AND COOLER
THAN AVERAGE CONDITIONS. BY 12Z SATURDAY...ECMWF DIVERGES FROM THE
GEM AND GFS...SHOWING THE SURFACE HIGH MOVING FARTHER EAST AND A
WEAKER UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. THIS ALLOWS A
WEAK SURFACE BOUNDARY TO SET UP FROM EAST TO WEST ACROSS THE
MIDDLE MISSISSIPPI AND LOWER OHIO VALLEYS...THUS SHOWING SOME
PRECIP ACROSS THE REGION. GEM AND GFS...SHOWING THE STRONGER
SURFACE HIGH AND UPPER LEVEL RIDGE...KEEP THE BOUNDARY FARTHER
NORTH AND KEEP ANY PRECIP NORTH OF THE PAH FORECAST AREA UNTIL AT
LEAST LATE SUNDAY. GEM AND GFS HAVE BEEN MORE CONSISTENT AND
PREFER TO CONTINUE TO LEAN TOWARD THESE SOLUTIONS. WENT WITH
SLIGHT CHANCE POPS FOR SHOWERS AND THUNDERSTORMS IN OUR EXTREME
NORTHERN COUNTIES ON SUNDAY...THEN CHANCE POPS NORTH TO SLIGHT
CHANCE POPS SOUTH SUNDAY NIGHT AS THE GFS SHOWS THE FRONT DIPPING
SOUTH. GFS THEN SHOWS THE UPPER LEVEL RIDGE SLIDING A LITTLE
FARTHER EAST AND BUILDING NORTH ON MONDAY...WHICH WILL HELP PUSH
THE FRONT BACK NORTH. WENT WITH SLIGHT CHANCE POPS SOUTHWEST TO
CHANCE POPS NORTHEAST ON MONDAY...WITH DRY CONDITIONS RETURNING BY
MONDAY NIGHT AND CONTINUING INTO TUESDAY.
WINDS WILL BECOME SOUTHERLY BY LATE SATURDAY. AFTER A COOLER START
TO THE WEEKEND...THE SOUTH WINDS WILL LEAD TO GRADUALLY MODERATING
TEMPERATURES FROM SATURDAY THROUGH THE EARLY PART OF NEXT WEEK.
TEMPERATURES WILL REMAIN A LITTLE BELOW NORMAL SATURDAY...WITH NEAR
TO A LITTLE ABOVE SEASONAL READINGS SATURDAY NIGHT THROUGH
TUESDAY.
&&
.AVIATION...
ISSUED AT 632 PM CDT TUE MAY 21 2013
LEADING EDGE OF RAIN AND STORMS WAS OVER KPAH AT 23Z. THE LEADING
EDGE WILL REACH KEVV/KOWB BY 01Z. BRIEF PERIOD OF IFR/MVFR
CONDITIONS WILL OCCUR NEAR THE LEADING EDGE...FOLLOWED BY SEVERAL
HOURS OF VFR CONDITIONS IN RAIN WITH A FEW LIGHTNING STRIKES. AROUND
OR AFTER 06Z...A LARGER AND HEAVIER AREA OF RAIN AND STORMS WILL
AFFECT ALL TAF SITES. THERE MAY BE SOME IFR CONDITIONS FOR BRIEF
PERIODS OF TIME OVERNIGHT. ON WEDNESDAY MORNING...CONDITIONS WILL
IMPROVE TO VFR AS THE RAIN ENDS. WINDS WILL BE MAINLY SOUTHWEST
THROUGH THE TAF PERIOD...BECOMING GUSTY DURING THE DAY ON WEDNESDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
SHORT TERM...PS
LONG TERM...RST
AVIATION...MY
Hazardous weather outlook, May 21, 2:57 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
357 PM CDT TUE MAY 21 2013
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
357 PM CDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM VAN BUREN MISSOURI...TO CAPE GIRARDEAU MISSOURI...TO
EVANSVILLE INDIANA. DAMAGING WINDS AND LOCALLY HEAVY RAINFALL WILL
BE THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SMALL CHANCE OF STORMS WEDNESDAY INTO WEDNESDAY NIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM
BOONVILLE INDIANA TO CADIZ KENTUCKY. DAMAGING WINDS ARE THE MAIN
HAZARD.
THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY. ORGANIZED
SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE SLIGHT RISK AREA.
PS
In the hours before
Local storm report, May 21, 3:14 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT TUE MAY 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 6 W RISCO 36.55N 89.93W
05/21/2013 E0.75 INCH NEW MADRID MO TRAINED SPOTTER
PENNY SIZE HAIL AND WINDS GUSTING 30 TO 50 MPH
&&
MYSpecial weather statement, May 21, 3:15 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT TUE MAY 21 2013
KYZ001-MOZ110>112-114-212200-
FULTON KY-MISSISSIPPI MO-NEW MADRID MO-SCOTT MO-STODDARD MO-
415 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND SOUTHEASTERN STODDARD...SCOTT...NEW MADRID AND
MISSISSIPPI COUNTIES IN SOUTHEAST MISSOURI UNTIL 500 PM CDT...
AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARMA...OR 5 MILES EAST OF BERNIE...MOVING
NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
DEXTER...LILBOURN...NEW MADRID...HUNTER-DAWSON STATE HISTORIC
SITE...SIKESTON...EAST PRAIRIE...MINER...ORAN...CHARLESTON...
BENTON...ESSEX...CANALOU...FARRENBURG...MATTHEWS...MOREHOUSE...
ANNISTON...BERTRAND...HAY-WOOD CITY...MORLEY AND NORTH LILBOURN.
PS
Special weather statement, May 21, 5:40 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT TUE MAY 21 2013
ILZ090-KYZ007-008-010-011-013-017-220030-
CALDWELL KY-CHRISTIAN KY-CRITTENDEN KY-LIVINGSTON KY-LYON KY-MARSHALL
KY-POPE IL-
640 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE COUNTY IN
SOUTHERN ILLINOIS...AND NORTHWESTERN CHRISTIAN COUNTY IN SOUTH
CENTRAL KENTUCKY...AND SOUTHERN CRITTENDEN...CALDWELL...NORTHERN
MARSHALL...LYON AND SOUTHERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY
UNTIL 730 PM CDT...
AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
BURNA TO CALVERT CITY...AND MOVING EAST AT 40 MPH.
WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
EDDYVILLE...PRINCETON...BURNA...SALEM...FARMERSVILLE...COBB...
CRESWELL...GRAND RIVERS...DYCUSBURG...KUTTAWA...FREDONIA...FRYER
AND HAWKINS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, May 21, 5:45 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CDT TUE MAY 21 2013
KYZ008-009-012-017-220030-
CALLOWAY KY-CHRISTIAN KY-MARSHALL KY-TRIGG KY-
645 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHRISTIAN COUNTY IN SOUTH
CENTRAL KENTUCKY...AND EASTERN CALLOWAY...TRIGG AND EASTERN MARSHALL
COUNTIES IN WESTERN KENTUCKY UNTIL 730 PM CDT...
AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
CALVERT CITY TO 9 MILES SOUTHEAST OF MURRAY...AND MOVING EAST AT 40
MPH.
WIND GUSTS FROM 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...
LAND BETWEEN THE LAKES AREA...CADIZ...HOPKINSVILLE...FORT CAMPBELL
NORTH...OAK GROVE...ENERGY...CANTON...AURORA...NEW CONCORD...
ROCKCASTLE...LINTON...LAFAYETTE AND HERNDON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Thunderstorm Wind, Crittenden
- When
- May 21, 6:09 PM CST
- Where
- Crittenden County, Marion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.330, -88.080
Law enforcement officials reported a tree blown down with an estimated wind gust near 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Tennessee, May 21, 20131 injured · $414,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447451.